Understanding the Side Effects of Treatment
by Judith A. Smith, PharmD, FCCO, BCOP
Many people often think that the worse they feel, the better the chemotherapy is working to kill the cancer. Although some symptoms might be unavoidable, many tools are available to help you cope with the side effects associated with chemotherapy.
Nausea and Vomiting
One of the most common and also most preventable side effects is chemotherapy-induced nausea and vomiting (CINV). Multiple medications, called antiemetics, can be used before and after chemotherapy to prevent CINV and to treat it if it occurs. All chemotherapy agents are classified based on the potential to cause nausea and vomiting, and this dictates when and how often antiemetics will be given. You may find that antiemetics are not always needed with some low emetic potential chemotherapy.
Every person is different and will have different thresholds for CINV. Your past experience and how much prior chemotherapy treatment you have received may lower this threshold. If you experience even the slightest sensation of nausea, you should start taking the antiemetics immediately to stop the process from worsening and leading to actual vomiting. With future cycles, antiemetics can be scheduled to avoid experiencing CINV in the first place. Tell your healthcare team if your nausea and vomiting starts before chemotherapy is administered. This is called anticipatory nausea and vomiting. It is very common and can be easily managed with medication prior to chemotherapy.
The key step for coping with chemotherapy side effects is early treatment and prevention.
White blood cells are an important part of the body’s immune defense system. They are actively growing, dying, and being replenished by the bone marrow. Chemotherapy often can interrupt these processes, temporarily causing low white blood cell counts, or neutropenia, anywhere from seven to ten days after chemotherapy administration. When white blood cell counts are low, the body is more susceptible to infection and has less ability to fight an infection. If you have neutropenia, you may exhibit symptoms like a runny nose or cough. If you develop a fever, this is an indication of infection. Therefore, people undergoing chemotherapy are encouraged to monitor their body temperature.
Similar to CINV, the potential for causing neutropenia is also well known for each chemotherapy agent. In some cases, medication or growth factor will be used to prevent neutropenia with chemotherapy regimens associated with significant or prolonged neutropenia. Again, prior treatment may make a person more susceptible to experiencing neutropenia, just as with CINV. Luckily, the growth factors that are available are effective in preventing neutropenia, thereby lowering the risk of infection and preventing treatment delays. In general, chemotherapy will not be given if neutropenia is present and will be delayed until white blood cell counts recover.
Only a few types of chemotherapy cause nerve pain, or neuropathy, but this side effect can be fairly bothersome. Prior to starting chemotherapy with taxane or platinum agents, it is a good idea to begin taking a vitamin B6 or B-complex supplement to help prevent or minimize neuropathy. If any signs of neuropathy occur, such as tingling in hands or feet or difficulty with function (i.e., buttoning a shirt or walking), tell your healthcare team so that they can adjust chemotherapy doses to prevent it from worsening. You may also be given medication if you are experiencing any types of sharp or burning pains, which are often classified as nerve pain. This type of pain requires medication different from the common pain medications used for other types of cancer pain.
The key step for coping with chemotherapy side effects is early treatment and prevention. It is important to tell your healthcare team about every symptom when it first occurs. You may want to keep a notebook to write down the date, time, and severity of your symptoms so you can review it with your healthcare team at your next visit.
Do not try to self-medicate to manage side effects. Often, over-the-counter medications and nutritional supplements may interact with the chemotherapy. Be sure to discuss any over-the-counter medications or nutritional supplements with your healthcare provider before taking them.
Finally, ask questions. Make sure you understand the chemotherapy being used for treatment and what the most common side effects associated with it are. Ask what you can do to prevent or minimize the side effects. With all the challenges of dealing with cancer, there is no reason to endure unnecessary side effects that can be managed with medication.
♦ ♦ ♦ ♦ ♦
Dr. Judith Smith is an assistant professor in the Department of Gynecologic Oncology and the director of pharmacology research at the University of Texas M. D. Anderson Cancer Center.
This article was printed from copingmag.com and was originally published in Coping® with Cancer magazine, September/October 2008.